The contraceptive pill works by releasing hormones into the body that prevent the body from ovulating. These hormones may have adverse side effects for some people, which includes a reduction in libido. However, research has found that this is not the case for everyone, as the pill has been found to increase the sexual desire of some people and decrease sexual desire in others.
While the contraceptive pill is effective at preventing pregnancy, some people who take it report that it decreases their libido. This decrease in libido isn't permanent; many people report that their libido returns after they stop taking the pill.
If you are experiencing a decreased libido from taking the pill, talk to your healthcare professional about switching pills or finding another form of contraception.
Other factors contributing to decreased libido include stress, relationship issues, mental health issues, and other medications. These factors should also be addressed when investigating a decrease in sexual desire.
Does the pill lower libido?
As with most medications, people taking the pill have reported a wide range of side effects, including a decrease in libido. But this isn't the case for everyone. A 2013 analysis of 36 previous studies examining the impact of the combined pill on sexual desire found mixed results. Of the 8,422 women in the studies, 15% reported a decrease in sexual desire, while 21% reported an increase. The remaining 64% of women reported no change in their sexual desire while taking the pill.
Why does the pill lower libido?
The combined contraceptive pill works by releasing the hormones estrogen and progestin — a synthetic form of progesterone — into the body, stopping the ovaries from releasing an egg. It also thickens cervical mucus to help prevent sperm from making it to the egg, should one be released. While these hormones are great at preventing pregnancy, they can cause adverse side effects, including:
- Weight gain
- Breast tenderness
- Increased blood pressure
Many of these side effects impact how a person feels about their body, causing them to lose interest in sex. Luckily, many of these side effects usually resolve themselves after taking the pill for two to three months.
Can the pill permanently affect libido?
While taking the pill may impact your libido, it is unlikely to affect it permanently. Most people who take the pill report that the side effects are temporary and disappear after they stop taking the pill. If you are still experiencing a loss in sexual desire and arousal after you stop taking the pill, consult your doctor.
What to do if the pill is affecting your libido?
If the pill is affecting your libido, there are a few things that you can do to try to increase your sexual desire and arousal.
- Talk to your doctor. If you're experiencing a loss or decrease in your libido as a result of the pill, speak to your doctor. They may suggest another type of pill or suggest other forms of contraception.
- Try non-hormonal forms of birth control. Non-hormonal forms of birth control, such as condoms and the copper IUD, do not contain hormones but are effective forms of contraception that may have less of an impact on your libido.
- Take into account other possible causes. Many other factors can decrease your libido, such as stress, relationship issues, mental health issues, and other medications. Addressing these factors could help to increase your sexual desire and arousal.
- Speak with a sex-positive therapist. If you cannot change contraception methods or have found that changing methods didn't increase your libido, speak with a mental health professional who specializes in sex, as they can offer other strategies to help you regain your sexual desire.
Is there a birth control pill that does not decrease libido?
Many people experience a decrease in libido when taking a particular type of pill, but do not experience the same symptoms while taking another type. Many types of the pill are available, with some having different types and doses of hormones. Some people find that switching to another form of the pill helps to increase their libido.
Others find that switching to a non-hormonal form of contraception, such as the copper IUD or condoms, is the best way to increase their libido while still engaging in safe sex.
As each form of contraception has different side effects for each person, it is best to work with your doctor or healthcare provider to find a type of contraception that best suits your needs.
Tips on how to increase your libido
If you're looking to increase your libido, whether you're on the pill or not, there are a few simple steps that can help.
- Take time for yourself. Scheduling time for self-care can help to improve your sexual desire, as stress, not enough sleep or exercise, and an unhealthy diet can all cause a decrease in libido.
- Use lubrication. For many people with vaginas, a loss of libido is often accompanied by a loss of vaginal lubrication. Therefore, it is vital to use lubrication during sex, masturbation, and foreplay to increase pleasure and reduce friction.
- Communicate your needs and desires. If the way you enjoy sex has changed, this needs to be communicated to your partner. Sit down at a convenient time, and talk about what you like and don't like and things that turn you on. This is best done in a nonsexual setting when both people have the time and ability to talk and listen.
Switch up your sexual routine. As our bodies change, so must the way we have sex. To make up for the decrease in sexual desire and arousal, try changing up the routine by introducing new things into the bedroom, like sex toys and erotica.
Remember that each body is completely unique. What works for one person might not work for another. It's important to try new things and find the best methods for you and your body.
Your email address will not be published. Required fields are marked